Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2018, 4:28 PM EDT for Stokes County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 18, 2018, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:28 PM EDT | TSTM WND DMG | 3 N Lawsonville, NC | A TREE DOWN NEAR THE INTERSECTION OF AARONS CHURCH ROAD AND NORTH CAROLINA HIGHWAY 74. THE ROAD WAS COMPLETELY BLOCKED FOR A BRIEF PERIOD UNTIL NCDOT COULD REMOVE THE DOWNED TREE. |
| Jun 18, 4:30 PM EDT | TSTM WND DMG | 4 Ene Francisco, NC | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS51 KRNK 182028
SVRRNK
NCC169-182115-
/O.NEW.KRNK.SV.W.0069.180618T2028Z-180618T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
428 PM EDT MON JUN 18 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Stokes County in north central North Carolina...
* Until 515 PM EDT
* At 428 PM EDT, a severe thunderstorm was located over Francisco,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Walnut Cove...
Danbury...
Francisco...
King...
and Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8038 3646 8045 3655 8044 3654 8023
3626 8008
TIME...MOT...LOC 2028Z 321DEG 9KT 3650 8032
HAIL...<.75IN
WIND...60MPH
$$
RAB1 follow-up statement
044
WWUS51 KRNK 182105
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT MON JUN 18 2018
NCC169-182115-
/O.CON.KRNK.SV.W.0069.000000T0000Z-180618T2115Z/
Stokes NC-
505 PM EDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN STOKES COUNTY...
At 504 PM EDT, a severe thunderstorm was located over Danbury, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walnut Cove...
Danbury...
King...
Hanging Rock State Park...
and Capella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8038 3643 8029 3645 8021 3644 8018
3626 8008
TIME...MOT...LOC 2104Z 321DEG 9KT 3643 8025
HAIL...<.75IN
WIND...60MPH
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:28 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 18, 2:28 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EDT Mon Jun 18 2018
.SYNOPSIS...
High pressure will remain over the area into Tuesday resulting
in overall continued dry but hot weather into Tuesday afternoon.
A cold front will approach from the north by Tuesday night
before drifting into and just south of the area for mid and late
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...
With isolated convection popping across the ridges will need to leave
in at least low pops to cover over the west until loss of heating
causes most showers to fade given little support other than orographics
under ridging. This in line with most short term solutions that show
most convection having faded out around 00z if not sooner. However
airmass will remain quite soupy overnight, so any leftover outflow
could spark another shower or two up until midnight before seeing skies
clear and patchy fog develop espcly valleys, and where any earlier
showers occurred. Lows even warmer than the last couple of nights given
higher dewpoints with readings staying in the 70s out east, and mainly
mid/upper 60s mountains.
Upper ridge will begin to weaken/flatten on Tuesday as height falls to
the north push a weak cold front south with the boundary backdooring
down into northern Virginia by late in the day. Approach of this front
should act to help boost west/northwest flow across the region with low
level convergence taking shape along the spine of the Appalachians
early on. However this compressed downslope trajectory will also likely
tend to hinder the southward advance of more organized convection from
the north, with much of this perhaps staying just north of the I-64
corridor until late in the day per model consensus. Therefore have kept
decent to high chance pops across the far west and north Tuesday
afternoon, with only isolated to little pop heading southeast off the
Blue Ridge into the piedmont where downslope mixing/drying likely to
inhibit convection.
Otherwise given better compression and similar 850 mb temps to those
seen today, would expect high temps at or slightly hotter pending just
how far cloud canopy with convection to the north gets. This again will
push heat indices close to advisory levels east for a period Tuesday
afternoon. However again appears enough lowering of dewpoints during
peak heating per westerly flow to keep heat index values just below
criteria, so will forego any headlines at this point. Otherwise highs
85-90 mountains to 92-98 east, except perhaps slightly cooler far north
where late day showers may put a bit more of a cap on temps.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 145 PM EDT Monday...
Upper ridge flattens across the Mid Atlantic states on Tuesday night
and Wednesday as upper trough deepens over the Northeast. Right rear
quadrant of a jet max tracking through the base of the trough will
provide lift over southwest Virginia, northwest North Carolina, and
southeast West Virginia on Thursday. Expect storm to develop
Wednesday afternoon with daytime heating along any old outflow
boundaries.
Cold front approaching from the north will reach the area on
Thursday leading to numerous showers and thunderstorms. Areas may
have repeated areas of storms and precipitable water values will be
in the 1.5 to 2.0 inch range so locally heavy rain is possible. Even
Precipitation Potential Placement off the GFS indicated the
likelihood of heavy rain in southern Virginia and northern North
Carolina on Thursday and Thursday night.
Coverage and timing of thunderstorms on Wednesday will depend on how
much cloud cover there is in the morning, but on Thursday there will
be plenty of low level convergence to overcome any reduction in
heating and instability.
Confidence average on timing and coverage of rain.
Confidence above average on temperatures.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 130 PM EDT Monday...
Large eastern upper ridge move offshore with troughing in the
central United States and more ridging in the southwest. Sunday and
Monday 850mb temperatures are slightly lower, in the +16 to +18
range. At the surface the stalled front slides back north Friday and
Saturday as low pressure approaches from the Ohio Valley, leaving
the Mid Atlantic region well into the warm sector. GFS and ECMWF
suggest next possible cold front on Monday but not ready to commit
to that yet. Temperatures will be roughly 5 to 10 degrees above
normal through this time frame. Friday will have the highest
probability of precipitation due to the warm front then typical
summer time probabilities through the weekend that are diurnally
driven.
Confidence for all elements is average.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 100 PM EDT Monday...
Mainly VFR to continue this afternoon and tonight under high
pressure and overall light winds. May again see isolated
showers/storms pop up espcly across the mountains where brief
MVFR cigs/vsbys along with gusty winds could occur in and near
any convection. Also some patchy late night fog could again
produce sub-VFR in the mountain valleys and where any earlier
rainfall occurred. Best shot at seeing IFR appears around KLWB
with less confidence at KBCB or KLYH unless they get clipped by
a shower or storm.
Any low clouds/fog should quickly fade with the onset of heating
Tuesday morning followed by added cumulus with more of the
broken nature cigs across the northern and western locations.
However still appears that most will see a period of VFR from
mid/late morning through early afternoon before isolated
convection develops despite a rather strong downsloping regime
Tuesday afternoon.
.Extended Aviation Discussion...
Better shot at showers and storms looks to occur along and north
of a KLWB-KLYH corridor late Tuesday ahead of a southward
sagging cold front, but moreso into Tuesday evening as west
winds diminish and convection spills farther south. This
approaching cold front from the north will finally erode the
ridge enough to allow for better coverage of convection espcly
across the north on Wednesday and over the southern and western
sections into Thursday. Otherwise overall VFR expected outside
any storm threat into Thursday.
Wedge then develops behind the front Thursday night into Friday
before warmer air returns back north by Saturday. This could
result in widespread sub-VFR cigs Thursday night/Friday and then
more periodic MVFR Saturday within areas of showers and storms
to start the weekend.
Also likely to see a continuation of late night visibility
restrictions due to fog across the mountain valleys impacting
locations like KLWB/KBCB, but for only a few hours around
daybreak each morning through midweek.
&&
.CLIMATE...
As of 200 AM EDT Monday...
Record Highs Record warm Mins
June 18
Bluefield WV 92 in 1944 60 in 1927
Danville VA 98 in 1944 69 in 1979
Lynchburg VA 96 in 1944 71 in 1925
Roanoke VA 97 in 1925 73 in 1921
Blacksburg VA 88 in 2014 65 in 2004
June 19
Bluefield WV 91 in 1905 66 in 1920
Danville VA 102 in 1944 70 in 1968
Lynchburg VA 97 in 1944 73 in 1925
Roanoke VA 97 in 1944 73 in 2014
Blacksburg VA 89 in 1984 65 in 2015
June 20
Bluefield WV 91 in 1952 57 in 1920
Danville VA 102 in 1933 65 in 1956
Lynchburg VA 99 in 1964 74 in 1924
Roanoke VA 101 in 1931 76 in 2009
Blacksburg VA 90 in 1994 68 in 2009
&&
.EQUIPMENT...
As of 200 AM EDT Monday...
The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/PM
CLIMATE...RCS
EQUIPMENT...DSHazardous weather outlook, Jun 18, 2:47 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 247 PM EDT Mon Jun 18 2018 NCZ001>003-018-019-VAZ007-009>018-022-032-WVZ042>044-191900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Patrick- Mercer-Summers-Monroe- 247 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms could result in locally heavy rainfall Wednesday into Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ033-043-044-058-191900- Stokes-Rockingham-Caswell-Yadkin-Franklin-Henry-Pittsylvania-Halifax- 247 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Heat index values above 100 degrees are likely into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot weather is expected through Wednesday. Heat index values above 100 degrees are likely during the afternoon each day, with parts of the piedmont approaching 105 degrees especially on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-WVZ507-508-191900- Alleghany VA-Bath-Botetourt-Rockbridge-Eastern Greenbrier- Western Greenbrier- 247 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to isolated severe thunderstorms containing locally damaging winds will be possible Tuesday and Wednesday. Very heavy rainfall could also accompany some of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ034-035-045>047-059-191900- Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 247 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Heat index values above 100 degrees are likely into early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to isolated severe thunderstorms containing locally damaging winds will be possible Tuesday and Wednesday. Very heavy rainfall could also accompany some of the storms. Hot weather is expected through Wednesday. Heat index values above 100 degrees are likely during the afternoon each day, with parts of the piedmont approaching 105 degrees especially on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 12:21 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG DANVILLE CITY 36.58N 79.42W
06/17/2018 CITY OF DANVILLE VA EMERGENCY MNGR
A FEW TREES UPROOTED AND BLOWN DOWN ACROSS THE CITY OF
DANVILLE, INCLUDING MONUMENT STREET, COLQUOHOUN STREET,
ROSS STREET AND PAXTON STREET WHERE A TREE WAS BLOWN ONTO
A PORCH. A COMMUNICATIONS TOWER WAS DAMAGED ON
CHRISTOPHER LANE. ESTIMATED TIME OF DAMAGE 1155 PM TO
1206 AM.
&&
HYSELLSpecial weather statement, Jun 18, 3:31 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT MON JUN 18 2018
NCZ019-020-182015-
Yadkin-Wilkes-
331 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKES AND
SOUTHWESTERN YADKIN COUNTIES...
Until 415 PM EDT
At 331 PM EDT, a strong thunderstorm was located over Ronda, moving
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkin...
Jonesville...
Ronda...
Windy Gap...
and Buck Shoals.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3628 8109 3632 8087 3624 8087 3624 8083
3605 8075 3606 8098 3604 8105 3603 8106
TIME...MOT...LOC 1931Z 346DEG 9KT 3623 8097
RABSpecial weather statement, Jun 18, 3:54 PM EDT, 34 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 354 PM EDT MON JUN 18 2018 NCZ003-004-VAZ032-182045- Stokes-Surry-Patrick- 354 PM EDT MON JUN 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...NORTHWESTERN STOKES...AND SOUTHWESTERN PATRICK COUNTIES... Until 445 PM EDT... At 353 PM EDT, strong thunderstorms extended from Ararat to just west of Stuart, moving south at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pilot Mountain... Danbury... Francisco... Ararat... and Woodville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3661 8057 3665 8030 3640 8021 3634 8054 TIME...MOT...LOC 1953Z 346DEG 8KT 3656 8044 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:07 AM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| Jun 18, 3:31 PM EDT | Special Weather Statement | RNK | Wilkes | 44 min |
| Jun 18, 3:54 PM EDT | Special Weather Statement | RNK | Stokes | 51 min |
| Jun 18, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 50 min |
| Jun 18, 7:25 PM EDT | Special Weather Statement | RNK | Surry | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.